Alert archive / Minnesota / Tornado Warnings in 2008
Tornado Warning 17, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 14, 2008, 9:30 PM CDT for Saint Louis County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2008, 9:30 PM CDT (02:30 UTC)
- Expired
- Jul 14, 2008, 10:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 74 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 7:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 150231 TORDLH MNC137-150300- /O.NEW.KDLH.TO.W.0017.080715T0230Z-080715T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 930 PM CDT MON JUL 14 2008 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA... * UNTIL 1000 PM CDT * AT 930 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HOYT LAKES...OR 32 MILES SOUTHWEST OF ELY...MOVING SOUTHEAST AT 41 MPH. * THIS VERY DANGEROUS STORM WILL BE NEAR... SKIBO BY 940 PM... BIG LAKE BY 945 PM... BASSETT LAKE AND FAIRBANKS BY 950 PM... SEVERAL FUNNEL CLOUDS WERE REPORTED BY LAW ENFORCEMENT BETWEEN BIWABAK AND AURORA BETWEEN 920 AND 925 PM. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4752 9179 4728 9182 4747 9231 4764 9219 TIME...MOT...LOC 0230Z 298DEG 36KT 4749 9214 $$ MILLER
2 follow-up statements
000 WWUS53 KDLH 150246 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 945 PM CDT MON JUL 14 2008 MNC137-150300- /O.CON.KDLH.TO.W.0017.000000T0000Z-080715T0300Z/ ST. LOUIS MN- 945 PM CDT MON JUL 14 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR EAST CENTRAL ST. LOUIS COUNTY... AT 940 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED JUST SOUTHWEST OF SKIBO...OR 33 MILES SOUTH OF ELY...MOVING SOUTHEAST AT 40 MPH. THIS VERY DANGEROUS STORM WILL BE NEAR... FAIRBANKS AND SEVEN BEAVER LAKE BY 950 PM... BASSETT LAKE...FAIRBANKS...ROUND LAKE AND SEVEN BEAVER LAKE BY 955 PM... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4728 9182 4742 9217 4759 9209 4752 9179 TIME...MOT...LOC 0245Z 298DEG 35KT 4742 9200 $$ MILLER
000 WWUS53 KDLH 150302 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1003 PM CDT MON JUL 14 2008 MNC137-150313- /O.EXP.KDLH.TO.W.0017.000000T0000Z-080715T0300Z/ ST. LOUIS MN- 1003 PM CDT MON JUL 14 2008 ...THE TORNADO WARNING FOR EAST CENTRAL ST. LOUIS COUNTY HAS EXPIRED... THE STORM HAS WEAKENED AND IS NO LONGER CONSIDERED TORNADIC. THEREFORE...THE TORNADO WARNING HAS EXPIRED. LAT...LON 4728 9182 4742 9217 4759 9209 4752 9179 TIME...MOT...LOC 0246Z 298DEG 35KT 4737 9202 $$ LONKA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 14, 1:41 PM CDT, 7 hours 49 minutes earlier.
Area forecast discussion, Jul 14, 1:41 PM CDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 141 PM CDT MON JUL 14 2008 .DISCUSSION... WEAK SFC LOW OVR NRN PLAINS GENERATING SOME SCT CONVECTION EARLY THIS AFTN. ANTICIPATING AN UPR LVL S/WV TO CATCH UP WITH THE SFC SYSTEM THIS EVE AND SPREAD CONVECTION EWD AS SFC RIDGE RETREATS TO THE E. SHARPENING SFC CFNT THEN PUSHES SEWD PROVIDING A LOLVL FOCUS FOR OVNGT CONVECTION. LOLVL JET EXPECTED TO KEEP AT LEAST SOME ELEVATED CONVECTION GOING THRU THE NIGHT. HAVE RAISED 1ST PD POPS TO HIGH CHC CATEGORY. SLGT RISK FOR SVR TSTMS IN NRN MN STILL LOOKS RSNBL. SEE SWODY 1 FOR DETAILS. FNTL BNDRY REMAINS IN VCNTY SRN MN/WI THRU END OF THE WEEK FOR CONTINUED CHCS OF CONVECTION IN EVERY PD OF THE FCST. LOOKING FOR A BRIEF BREAK ON SAT AS LONG RANGE MODELS INDICATE UPR RIDGE BUILDING...BUT THIS IS FOLLOWED QUICKLY BY ANOTHER STRONG S/WV ON SUN. && .AVIATION... AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL PUSH EAST ACROSS THE FORECAST AREA THIS EVENING AND OVERNIGHT...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS...FIRST TO THE NORTHWEST PORTION OF THE AREA...INCLUDING KINL...BY 21Z-22Z. THUNDERSTORM CHANCES WILL THEN SPREAD EAST AND AFFECT MUCH OF NORTH CENTRAL AND NORTHEAST MINNESOTA...AND PERHAPS NORTHWEST WISCONSIN...THROUGH ABOUT 8Z-10Z. PATCHY FOG MAY AGAIN FORM LATE TONIGHT...ESPECIALLY IN AREAS THAT RECEIVE RAINFALL THIS EVENING...AND THEN CLEAR OUT DURING THE OVERNIGHT HOURS. WINDS WILL REMAIN GENERALLY 10KTS OR LESS THROUGH 18Z TUESDAY...ALTHOUGH SOME GUSTS NEAR 20 MPH WILL BE POSSIBLE IN THE NORTHWEST PORTION OF THE AREA THROUGH 00Z TUESDAY. AS A LOW LEVEL JET DEVELOPS TONIGHT...LOW LEVEL WIND SHEAR...AVERAGING AROUND 35 KTS...WILL BE POSSIBLE SOUTH AT KDLH AND POINTS SOUTH. && POINT TEMPS/POPS... DLH 57 77 56 73 / 40 20 30 30 INL 52 79 58 77 / 40 20 20 30 BRD 57 87 62 80 / 20 20 30 40 HYR 57 87 63 78 / 20 30 30 50 ASX 56 77 59 75 / 40 30 20 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. 04/LILES/MJB
Hazardous weather outlook, Jul 14, 8:09 AM CDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 809 AM CDT MON JUL 14 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 809 AM CDT MON JUL 14 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY NORTH OF A LINE FROM BRAINERD TO ASHLAND. THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND TONIGHT. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON INTO TONIGHT...ESPECIALLY ALONG AND NORTH OF A TWIN PORTS TO CASS LAKE LINE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FRONTAL BOUNDARY WILL REMAIN CLOSE ENOUGH TO THE NORTHLAND TO KEEP THE THREAT OF THUNDERSTORMS IN THE FORECAST THROUGH THE REST OF THE WEEK. ITS TOO EARLY TO DETERMINE IF THE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-151030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 809 AM CDT MON JUL 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY NORTH OF A LINE FROM BRAINERD TO ASHLAND. THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND TONIGHT. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON INTO TONIGHT...ESPECIALLY ALONG AND NORTH OF A TWIN PORTS TO CASS LAKE LINE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FRONTAL BOUNDARY WILL REMAIN CLOSE ENOUGH TO THE NORTHLAND TO KEEP THE THREAT OF THUNDERSTORMS IN THE FORECAST THROUGH THE REST OF THE WEEK. ITS TOO EARLY TO DETERMINE IF THE STORMS WILL BE SEVERE. EASTERLY WINDS WILL DEVELOP ON TUESDAY...AND THEY MAY BECOME STRONG ENOUGH BY LATE AFTERNOON TO POSE A THREAT FOR RIP CURRENTS AT THE BEACHES AROUND THE TWIN PORTS. ONSHORE WINDS WILL CONTINUE THROUGH MUCH OF THE REST OF THE WEEK...AND THERE MAY BE TIMES WHEN WINDS INCREASE ENOUGH AND CREATE RIP CURRENTS FROM THE TWIN PORTS...EAST ALONG THE SOUTH SHORE OF LAKE SUPERIOR. MELDE
In the hours before
Local storm report, Jul 14, 8:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
841 PM CDT MON JUL 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL WIRT 47.73N 93.96W
07/14/2008 M0.75 INCH NORTHWEST ITASCA MN AMATEUR RADIO
&&
GFROSIGLocal storm report, Jul 14, 9:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
902 PM CDT MON JUL 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TORNADO 5 N VIRGINIA 47.59N 92.51W
07/14/2008 ST. LOUIS MN TRAINED SPOTTER
BRIEF TOUCHDOWN
&&
GFROSIGLocal storm report, Jul 14, 9:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
914 PM CDT MON JUL 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL TALMOON 47.60N 93.77W
07/14/2008 E0.75 INCH ITASCA MN LAW ENFORCEMENT
0845 PM TORNADO BUHL 47.50N 92.77W
07/14/2008 ST. LOUIS MN PUBLIC
0850 PM FUNNEL CLOUD 12 N GRAND RAPIDS 47.40N 93.52W
07/14/2008 ITASCA MN TRAINED SPOTTER
&&
LILESLocal storm report, Jul 14, 9:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
919 PM CDT MON JUL 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TORNADO 13 NNW VIRGINIA 47.69N 92.61W
07/14/2008 ST. LOUIS MN PUBLIC
&&
LILESThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:03 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 57 min |
| Jul 14, 7:16 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 59 min |
| Jul 14, 7:18 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 57 min |
| Jul 14, 7:48 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 57 min |
| Jul 14, 7:51 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 39 min |
| Jul 14, 7:53 PM CDT | Special Marine Warning | DLH | 97 min | |
| Jul 14, 8:11 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 34 min |
| Jul 14, 8:13 PM CDT | Severe Thunderstorm Warning | DLH | Lake | 47 min |
| Jul 14, 8:13 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 62 min |
| Jul 14, 8:19 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 56 min |
| Jul 14, 8:48 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 57 min |
| Jul 14, 8:48 PM CDT | Tornado Warning | DLH | Cook, Lake | 57 min |
| Jul 14, 8:52 PM CDT | Tornado Warning | DLH | Saint Louis | 38 min |
| Jul 14, 9:01 PM CDT | Tornado Warning | DLH | Itasca, Saint Louis | 44 min |
| Jul 14, 9:05 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 55 min |
| Jul 14, 9:18 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 42 min |
| Jul 14, 9:22 PM CDT | Special Marine Warning | DLH | 83 min | |
| Jul 14, 9:26 PM CDT | Tornado Warning | DLH | Itasca, Koochiching | 49 min |
| Jul 14, 9:47 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 58 min |
| Jul 14, 10:07 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Saint Louis | 53 min |
| Jul 14, 10:26 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 64 min |
| Jul 14, 10:51 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 54 min |
| Jul 14, 10:54 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 51 min |
| Jul 14, 10:56 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Itasca, Saint Louis | 64 min |
| Jul 14, 11:03 PM CDT | Special Marine Warning | DLH | 87 min | |
| Jul 14, 11:19 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 56 min |
| Jul 14, 11:35 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 55 min |
| Jul 15, 12:06 AM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 54 min |
| Jul 15, 2:39 AM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 23 min |
| Jul 15, 2:41 AM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 49 min |
| Jul 15, 3:09 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 40 min |
| Jul 15, 5:34 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 41 min |
| Jul 15, 6:07 PM CDT | Tornado Warning | DLH | Koochiching, Saint Louis | 23 min |
Nearby
Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.